Phenytoin is an anti-epileptic drug that is used alone or in combination with other anti-epileptics to treat seizures associated with epilepsy. Phenytoin toxicity may occur if the levels of phenytoin rise above therapeutic levels. The symptoms of phenytoin toxicity may include confusion, blurred vision and slurred speech, and may occur even at therapeutic levels. Should any of these symptoms be experienced by a patient on phenytoin, or a phenytoin overdose is suspected, urgent medical attention should be sought.
It is important that therapeutic levels of the drug are obtained in order to treat the epilepsy and prevent seizures. This may require delicate adjustment of the dosage initially and regular therapeutic drug monitoring to prevent the levels from going too high. The increments in adjustment of doses are usually very small, due to the pharmacokinetics of phenytoin.
Metabolism of phenytoin occurs mainly in the liver and is highly influenced by the cytochrome P450 enzymes. These enzymes may be affected by concomitant medications that can induce or inhibit them, causing resultant changes in phenytoin levels. The metabolism of phenytoin also differs from person to person, thus the need for patient-specific dosage determination.
Some examples of drugs that may cause phenytoin toxicity include other anti-epileptics such as carbamazepine or topiramate; some drugs used to treat gastroesophageal reflux (GERD) such as omeprazole and cimetidine; and estrogens, contained in some oral contraceptive pills or hormone replacement therapy (HRT). The list of medications that may interact with phenytoin is extensive. Any concomitant drugs, including homeopathic or complementary medicines, should be discussed with the prescribing doctor. Changes in dosages of concomitant drugs may also influence phenytoin levels.
Neonates and the elderly are particularly susceptible to phenytoin toxicity and therefore require even closer monitoring. Some conditions may also predispose patients to developing toxicity. These include pregnancy and hypoalbuminemia, or low albumin levels, which may result from malnutrition or nephrotic syndrome. Alcohol intake may also increase phenytoin levels and should therefore be avoided.
Should a patient on phenytoin develop any signs of toxicity, which include but are not limited to a change in mental status or confusion, blurred vision, slurred speech, and loss of coordination, urgent medical attention should be sought. Phenytoin toxicity is considered a medical emergency and if left untreated may result in coma and have cardiovascular effects.
Depending on the level of toxicity, hospital admission may be necessary. Treatment is symptomatic and may include detoxification with charcoal. Psychiatric or neurological consults may be necessary for follow-up, and careful adjustment of phenytoin dosage to prevent further toxicity will be made.